How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 25675
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

My dog has seizures and have been treated dealing with it

Customer Question

my dog has seizures and have been treated for and dealing with it for the past 11years, meds are phenobarb 32.4 mg (2 tablets) q am, (1 tablet ) @noon and (2 tablets) q pm also 1000mg KBR daily, 5mg diazepam ( 1/2 tablet twice a day).my question : last night he became lethargic which I thought was due to the valium, this am after relieving himself would not eat, complete lost of appetite (not like him) therefore could not get meds...could this be a system of kbr overdose????
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 1 year ago.

A transient sedation (lasting up to 3 weeks) is commonly seen in dogs receiving bromides but, conversely, some dogs show signs of irritability and restlessness. If Baxter's dose of KBr were recently increased, overdosing should be considered. If his 1000 mg daily - quite a high dose for a dog also being administered phenobarbital (the usual dose is 7-14 mg/lb or up to 500+ mg daily for Baxter) - has been given for more than 5 months symptoms of overdosing are less likely. It may take up to 4-5 months for blood levels of KBr to reach steady state concentrations.

You must do your best to get his phenobarbital into him. Acute withdrawal of this barbiturate can cause severe withdrawal seizures. Please let Baxter's vet know what you're seeing. Diagnostics in the form of blood and urine tests are necessary particularly in order to assess renal function because KBr is mainly excreted through the kidneys.

Please respond with further questions or concerns if you wish.

Expert:  Dr. Michael Salkin replied 1 year ago.
Hi,
I'm just following up on our conversation about Baxter. How is everything going?
Dr. Michael Salkin

Related Dog Veterinary Questions